Virginia, 2019

Tornado in Virginia, May 11, 2019

May 11, 2019 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm moved over eastern Campbell County during the afternoon. 5 miles southwest of Red House.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm moved over eastern Campbell County during the afternoon. Enough instability and wind shear at the lowest layer of the atmosphere allowed the storm to produce an EF-1 tornado that touched down about 5.5 miles southwest of Red House. The tornado caused minor damage to three homes and severely damaged or destroyed four outbuildings. In addition, the tornado overturned one modular home and uprooted or snapped numerous trees. After traveling just over four miles and being on the ground for eleven minutes, the tornado lifted about 1.5 miles southwest of Red House. It is the tenth documented tornado in Campbell County since storm data records began in 1950.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 2:01 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 11, 2:01 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
301 PM EDT Sat May 11 2019

.SYNOPSIS...
A weak front across the region will oscillate north and south
across the area tonight into Sunday. This front will be the
focus for showers the remainder of the weekend as waves of low
pressure ripple northeast along the boundary. A stronger cold
front will arrive Sunday night into early Monday bringing
additional scattered showers to start the work week.
&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM EDT Saturday...

Frontal boundary across our forecast area this afternoon will drop
south this evening and stall tonight. The front will lift north on
Sunday after the passage of the wave of low pressure. Meanwhile,
high pressure will move east from the Great Lakes region into New
England. The unsettled weather will continue tonight into Sunday.
Widespread cloud cover and periods of rain with embedded heavier
showers and a few thunderstorms. The Day One SPC Convective Outlook
has general thunderstorms for our forecast area with a marginal
threat to our south in the more unstable air. Locally heavy rains
may be possible with PWATs of 1.2 to 1.8 and warm topped cloud
processes. This environment may support efficient rain processes.
The good news is that 3 hour FFG is relatively high from 1.8 to 3.6
inch and spring plants are growing. First couple of rounds of rain
were scattered in nature limited flooding potential. Will have to
monitor the evolution of convection this evening and tonight for any
potential flood watch where heavy rain falls. Several inches of rain
may be possible along our Blue Ridge where upslope forcing may
enhance precipitation into Sunday night. The Weather Prediction
Center has highlighted the spine of the southern Appalachians as the
place to watch for excessive rainfall this weekend.

Low temperatures tonight will be tricky and will depend on how far
south the surface front can get wedged into North Carolina. Lows
will range from the lower 50s in the north to the lower 60s in the
south. A wedge of high pressure will reside east of the mountains on
Sunday as a wave of low pressure moves up into the Ohio valley to
our west. The ingredients remain in place to support locally heavy
rainfall with good diffluence aloft from the upper level jet, good
isentropic lift, higher PWATs and deep moisture transport into the
region. However, the potential for any flooding will depend heavily
on how much rain falls this evening into Sunday. If the Wedge
retreat to the north, this will allows for more destabilization
during Sunday afternoon. With ample shear especially along the wedge
boundary, there could be some organized convection and associated
threat for severe weather. The Day 2 convective outlook placed our
area in a marginal threat of severe weather Sunday with a slight to
our south. The best chance of thunderstorm Sunday will occur across
southern portions of our forecast area. High temperatures Sunday will
vary from the lower 60s in the north to the mid 70s in the south.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 215 PM EDT Saturday...

Occluded front will gradually push east across the mountains Sunday
night before getting bumped east by a stronger northern stream upper
low that should arrive from the northwest on Monday. Lingering deep
moisture likely to lead to continued showers, mainly west Sunday
evening, before lift weakens and heads to the east by early
Monday. May still be some thunder around over the west pending
forecast residual instability so leaving in mention. Otherwise
should see pops decrease to chance coverage overnight with
perhaps less east as weak downsloping develops. Given the residual
wedge in place and cool advection taking shape over the west,
will see lows well into the 50s overnight.

Strong upper low will pass just north on Monday with the trailing
trough axis crossing the region during the afternoon. This will allow
for the onset of stronger cool advection under cooling aloft that
should also result in steeper lapse rates espcly during max heating.
Although forecast instability looks meager, appears enough moisture
combined with heating and weak convergence to cause clouds to quickly
fill back in followed by showers for much of the region Monday. Thunder
chances again look small except just along and east of the Blue Ridge
provided that downsloping/mixing is not too strong. Therefore keeping
in low end chance pops for scattered coverage with an isolated thunder
mention mainly east. Gusty northwest winds also look to be an issue
with the 850 mb jet progged at 30-35 kts under cool advection and
rather deep mixing. Forecast soundings suggest that should stay below
advisory levels espcly with lack of really strong subsidence until
Tuesday but still quite blustery and cool Monday with highs mostly in
the 60s to 70-75 southeast.

High pressure to build in Monday night through Tuesday night resulting
in drying with only some upslope showers lingering northwest Monday
night into early Tuesday. However will remain breezy and cool given the
lingering pressure gradient between developing low pressure off New
England and the surface high still building in from the northwest. Will
be cool Monday night but given continued mixing dont expect readings to
bottom out despite near 0 deg/C air over the mountains overnight.
However with much better radiational cooling Tuesday night under high
pressure and clear skies, should see some 30s in the western valleys
and mainly 40s elsewhere. Highs again cool on Tuesday with readings
only in the 50s/60s to around 70 piedmont where sunshine should be more
plentiful.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 100 PM EDT Saturday...

Overall rather quiet period in store under northwest flow aloft and
surface high pressure that will be dominate outside of a passing cold
front on Thursday. With high pressure overhead midweek will see
continued dry and overall cool weather on Wednesday before return flow
develops Wednesday night with the center of the high shifting east.
Next sharp shortwave trough looks to dig through the Mid-Atlantic
region by late Thursday allowing the next surface cold front to slide
across from the northwest during the day. Appears enough moisture with
this boundary to support a swath of showers but likely no more than
chance pops at this point given model differences in just how much
upper energy digs across the region. High pressure should follow this
front again for Friday into Saturday with dry weather including a
gradual moderation in temperatures as some degree of ridging builds in
from the west. Otherwise highs starting out in the 60s mountains to 70s
east on Wednesday, followed by at or above normal highs through Day7.
Overnight lows still cool to start with a return to mostly 50s for lows
for the end of the week.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 154 PM EDT Saturday...

A weak cold front will drop south this evening and stall tonight
across over the area. The frontal boundary will lift northward
on Sunday. The strength of the surface wedge east of the
Appalachians will determine how far south the boundary
makes it. The combination of a shortwave moving northeast
and increasing isentropic lift along and over the front will
generate scattered showers with embedded heavier bands and
thunderstorms. The combination of the rain cooled air and
increasing northeast to east winds on the east side of the
appalachians, should result in upslope cloud along/east of the
Blue Ridge. MVFR CIGs will prevail tonight into Sunday for most
of the region. IFR/LIFR conditions are likely near the crest of
the Blue Ridge and with scattered convection. The best chance
of a thunderstorm will be at DAN closer to the more unstable
air.

Local IFR vsbys are possible where upslope flow results in
obscured conditions near the mountain ridge crests, and for
Saturday night into Sunday morning once the boundary layer
becomes saturated.

With the stalled or slowly moving front over the area, surface
will be highly variable...tending more NE to ESE 4-8kts this
afternoon into tonight. For tonight into Sunday, widespread low
clouds in rain, drizzle, and pocket of fog will continue.

Confidence Levels for Forecast Parameters is Moderate.

EXTENDED AVIATION DISCUSSION...

Sunday afternoon into Sunday night will remain unsettled so
expect widespread low clouds in rain, drizzle, and fog leading
to IFR- LIFR conditions.

Conditions will begin to improve somewhat Monday as a secondary
front moves through and pushes the deeper moisture and solid
cloud cover east of the area. Monday expect a scattering of
showers with mostly MVFR conditions focus near the mountains.

Tuesday will be VFR under high pressure. Isolated to scattered
MVFR showers are possible on Wednesday in the west.

Medium to High confidence in the extended portion of this
forecast.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...KK
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/PM
Hazardous weather outlook, May 11, 2:10 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
310 PM EDT Sat May 11 2019

NCZ004>006-VAZ043>047-058-059-121915-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
310 PM EDT Sat May 11 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Added rounds of showers and storms could lead to localized flooding
through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to widely scattered severe thunderstorms containing
damaging wind gusts and large hail will be possible Sunday.

In addition, multiple rounds of showers and storms could result in
localized flooding or flash flooding Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
121915-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
310 PM EDT Sat May 11 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Additional rounds of showers and storms could lead to localized
flooding or flash flooding tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to widely scattered severe thunderstorms containing
damaging wind gusts and large hail will be possible Sunday.

In addition, multiple rounds of showers and storms could result in
localized flooding or flash flooding Sunday into Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 12:49 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
149 PM EDT Sat May 11 2019

VAZ059-111830-
Charlotte-
149 PM EDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...

Until 230 PM EDT.

At 148 PM EDT, a strong thunderstorm was located near Redoak, moving
northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Redoak...
and Wylliesburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3689 7849 3672 7863 3671 7866 3675 7868
      3676 7867 3677 7867 3679 7868 3680 7868
      3681 7867 3683 7869 3684 7867 3686 7867
      3687 7869 3690 7871 3703 7846
TIME...MOT...LOC 1748Z 242DEG 16KT 3683 7863

JH
Special weather statement, May 11, 2:55 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT Sat May 11 2019

VAZ044-045-112030-
Campbell-Pittsylvania-
355 PM EDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL AND PITTSYLVANIA
COUNTIES...

Until 430 PM EDT.

At 352 PM EDT, a cluster of strong thunderstorms was located over
Hodges, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. Locally, brief heavy rain at the rate of three to four inches
per hour is also expected.

Locations impacted include...
Altavista...
Hurt...
Rustburg...
Hodges...
and Mike.

LAT...LON 3717 7884 3705 7906 3706 7909 3704 7910
      3708 7941 3726 7913 3722 7885 3721 7886
      3720 7882
TIME...MOT...LOC 1952Z 234DEG 17KT 3711 7919

DS

The radar

The Roanoke radar (KFCX), 123 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Campbell

When
May 11, 3:35 PM EST to 3:46 PM EST
Where
Campbell County, 1.2 mi N of Morris Church to 4.7 mi NE of Morris Church
Rating
EF1
Path length
4.1 mi
Path width
275 yd
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
37.167, -78.900

An EF-1 tornado touched down about 5.5 miles southwest of Red House at 3:35 PM EST on May 11, 2019. The tornado traveled 4.1 miles and grew up to 275 yards wide along its path. Winds inside the tornado reached 90-100 MPH, which caused minor damage to three homes and severely damaged or destroyed four outbuildings. In addition, the tornado overturned one modular home and uprooted or snapped numerous trees. By 3:46 PM EST, the tornado lifted about 1.5 miles southwest of Red House.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyThe tornado archive for Virginia, 2019Warnings in Virginia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813356.